Advertisement

Abstract

In this report we want to describe some results we have recently obtained on the invertibility of Toeplitz and Wiener—Hopf operators. In our exposition we try to place our results in the context of what is presently known about this problem. Since our principal aim is to clarify the ideas and techniques involved, a proof will be sketched in some instances, while in others the proof is omitted altogether. Complete proofs will appear elsewhere.

Keywords

Toeplitz Operator Banach Algebra Singular Integral Operator Fredholm Operator Connected Subset 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. Atiyah, Bott periodicity and the index of elliptic operators. Quart. J. Math. Oxford Ser. (2), 19 (1968), 113–140.CrossRefGoogle Scholar
  2. [2]
    H. Bohr, Fastperiodische Funktionen. Ergebnisse Math., Springer Verlag, Berlin 1932.Google Scholar
  3. [3]
    H. Bohr, Über fastperiodische ebene Bewegungen. Comment. Math. Helv. 4 (1934), 51–64.CrossRefGoogle Scholar
  4. [4]
    M. Breuer, Fredholm Theories in von Neumann algebras, (in print).Google Scholar
  5. [5]
    A. Brown and P. R. Halmos, Algebraic properties of Toeplitz operators. J. Reine Angew. Math.213 (1964), 89–102.Google Scholar
  6. [6]
    A. Calderon, F. Spitzer and H. Widom, Inversion of Toeplitz matrices. Illinois J. Math. 3 (1959), 490–498.Google Scholar
  7. [7]
    L. Coburn, Weyvs Theorem for nonnormal operators. Michigan Math. J. 13 (1966), 285–286.CrossRefGoogle Scholar
  8. [8]
    L. Coburn, The C*-aIgebra generated by an isometry I. Bull. Amer. Math. Soc. 73 (1967), 722–726.CrossRefGoogle Scholar
  9. [9]
    L. Coburn. The C*-algebra generated by an isometry II. Trans. Amer. Math. Soc. (in print).Google Scholar
  10. [10]
    L. A. Coburn and R. G. Douglas, Translation operators on the half-line, (in print).Google Scholar
  11. [11]
    L. A. Coburn and A. Lebow, Algebraic Theory of Fredholm operators. J. Math. Mech. 15 (1966), 577–584.Google Scholar
  12. [12]
    H. O. Cordes, Über eine nicht algebraische Charakterisierung von Fredholm-Operatoren. Math. Ann. 163 (1966), 212–229.CrossRefGoogle Scholar
  13. [13]
    H. O. Cordes, On a class of C*-algebras. Math. Ann. 170 (1967), 283–313.CrossRefGoogle Scholar
  14. [14]
    A. Devinatz, Toeplitz operators on H 2 spaces. Trans. Amer. Math. Soc. 112 (1964), 304–317.Google Scholar
  15. [15]
    A. Devinatz, On Wiener-Hopf operators, in: Functional Analysis, edited by B. Gelbaum, Thompson, Washington, D.C., 1967.Google Scholar
  16. [16]
    R. G. Douglas, Toeplitz and Wiener-Hopf Operators in H 8 + C. Bull. Amer. Math. Soc. 74 (1968), 895–899.CrossRefGoogle Scholar
  17. [17]
    R. G. Douglas, On the spectrum of a class of Toeplitz operators. J. Math. Mech. 18 (1968), 433–436.Google Scholar
  18. [18]
    R. G. Douglas, Topics in Analysis. Lecture Note, U. of Michigan, 1968.Google Scholar
  19. [19]
    I. C. Gohberg and I. A. Feldman, The projection method for solving Wiener-Hopf equations.(Russian), Kisinev, 1967.Google Scholar
  20. [20]
    I. C. Gohberg and M. G. Krein, Systems of integral equations on a half line with kernels depending on the difference of arguments. Uspehi Mat. Nauk (N. S.), 13 (1958), Vol. (80), , 3–72; Amer. Math. Soc. Transi. (2), 14 (1960), 217–287.Google Scholar
  21. [21]
    P. Hartman and A. Wintner, On the spectra of Toeplitz’s matrices. Amer. J. Math. 72 (1950), 359–366.CrossRefGoogle Scholar
  22. [22]
    P. Hartman and A. Wintner, The spectra of Toeplitz’s matrices. Amer. J. Math. 76 (1954), 867–882.CrossRefGoogle Scholar
  23. [23]
    H. Helson and G. Szegö, A problem in prediction theory. Ann. Mat. Pura Appl. 51 (1960), 107–138.CrossRefGoogle Scholar
  24. [24]
    K. Hoffman, Banach spaces of analytic functions. Prentice Hall, Englewood Cliffs 1962.Google Scholar
  25. [25]
    K. Hoffman, Bounded analytic functions and Gleason parts. Ann. of Math. 86 (1967), 74–111.CrossRefGoogle Scholar
  26. [26]
    R. S. Ismagilov, The spectrum of Toeplitz matrices. Dokl. Akad. Nauk SSSR 149 (1963), 769–772; Soviet Math. 4 (1963), 462–465.Google Scholar
  27. [27]
    M. G. Kreïn, Integral equations on a half-line whose kernel depends on the difference of its argument. Uspehi Mat. Nauk 13(1958), , 1–120; Amer. Math. Soc. Transi. (2), 14 (1960), 163–288.Google Scholar
  28. [28]
    S. G. Mihlin, Calculation of the index of a system of onedimensional singular equations. Dokl.Akad. Nauk SSSR 168 (1966), 1248–1250; Soviet Math. 7 (1966), 815–817.Google Scholar
  29. [29]
    D. J. Newman, Some remarks on the maximal ideal structure of H 8 . Ann. of Math. 70 (1959), 438–445.CrossRefGoogle Scholar
  30. [30]
    J. A. Pincus, The spectral theory of self-adjoint Wiener-Hopf operators. Bull. Amer. Math. Soc 72 (1966), 882–887.CrossRefGoogle Scholar
  31. [31]
    J. Pincus, Barrier related self-adjoint operators, (in print).Google Scholar
  32. [32]
    M. Rabindranathan, Generalized Toeplitz operators, (in print).Google Scholar
  33. [33]
    M. Rosenbloom, A concrete spectral theory for self-adjoint Toeplitz operators. Amer. J. Math.87 (1965), 709–718.CrossRefGoogle Scholar
  34. [34]
    D. E. Sarason, Generalized interpolation in H 8, Trans. Amer. Math. Soc. 127 (1967), 179–203.Google Scholar
  35. [35]
    I. J. Schark, The maximal ideals in an algebra of bounded analytic functions. J. Math. Mech.10 (1961), 735–746.Google Scholar
  36. [36]
    G. E. Silov, On the decomposition of a commutative normed ring into a direct sum of ideals. Amer.Math. Soc. Transi. (2), 1 (1955), 37–48.Google Scholar
  37. [37]
    T. P. Srinivasan and J.-K. Wang, Weak*-Dirichlet algebras, in: Function Algebras, edited by F. T. Birtel, Scott, Foresman, Glenview, 111, 1966.Google Scholar
  38. [38]
    O. Toeplitz, Zur Theorie der quadrischen und bilinearen Formen von unendlichvielen Veränderlichen. Math. Ann. 70 (1911), 351–76.CrossRefGoogle Scholar
  39. [39]
    H. Widom, Inversion of Toeplitz matrices II. Illinois J. Math. 4 (1960), , 88–89.Google Scholar
  40. [40]
    H. Widom, On the spectrum of a Toeplitz operator. Pacific J. Math. 14 (1964), 365–375.CrossRefGoogle Scholar
  41. [41]
    H. Widom, “Toeplitz matrices” in: Studies in real and complex analysis, Math. Assoc. Amer., Buffalo, N. Y. and Prentice-Hall, Englewood Cliffs, N. J., 1965.Google Scholar
  42. [42]
    H. Widom, Toeplitz operators on H p . Pacific J. Math. 19 (1966), 573–582.CrossRefGoogle Scholar
  43. [43]
    N. Wiener and E. Hopf, Über eine Klasse singulärer Integralgleichungen. S.-B. Preuss. Akad.Wiss. Berlin. Phys.-Math. Kl. 30/32 (1931), 696–706.Google Scholar
  44. [44]
    A. Wintner, Zur Theorie der beschränkten Bilinearformen. Math. Z. 30 (1929), 228–282.CrossRefGoogle Scholar
  45. [45]
    H. Widom, Inversion of Toeplitz matrices III. Notices Amer. Math. Soc. 63 (1960).Google Scholar
  46. [46]
    R. G. Douglas and W. Rudin, Approximation by inner functions, (in print).Google Scholar

Copyright information

© Springer Basel AG 1969

Authors and Affiliations

  • R. G. Douglas
    • 1
  1. 1.Mathematics DepartmentUniversity of MichiganUSA

Personalised recommendations